Illinois, 2026

Hail in Illinois, March 31, 2026

March 31, 2026 · NWS ILX · 6 events in 3 counties and zones

Clusters of thunderstorms formed west of the I-55 corridor on the morning of March 31, 2026, in advance of an upper level disturbance. Several of these thunderstorms produced hail, the largest of which was golf ball sized in Mason County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Clusters of thunderstorms formed west of the I-55 corridor on the morning of March 31, 2026, in advance of an upper level disturbance. Several of these thunderstorms produced hail, the largest of which was golf ball sized in Mason County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 31, 8:10 AM CST, 2 minutes earlier. Its key messages:

  • Periods of showers and thunderstorms are forecast through Saturday. There is a 50-80% chance rain totals exceed 2 inches, with the highest chances north of I-72/Danville; this would help alleviate ongoing drought conditions.
  • There is a level 2 of 5 (marginal) risk for severe weather into tonight, with hail up to the size of quarters and localized wind gusts to 60 mph the primary risks. At least a low risk for severe weather will exist Thursday, and likely late Friday into Saturday as well.
  • Gusty (25-40 mph) southwest winds are forecast today. Thursday will be even windier, having a 30-50% chance for gusts to exceed 45 mph. This could cause difficult driving conditions for high profile vehicles, and blow around lightweight objects such as unanchored holiday decorations.
  • There is a 30-50% chance for freezing temperatures Sunday night north of roughly I-70. Action may be needed to cover newly-emerged, tender vegetation.
Area forecast discussion, Mar 31, 8:10 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
910 AM CDT Tue Mar 31 2026

.KEY MESSAGES...

- Periods of showers and thunderstorms are forecast through
  Saturday. There is a 50-80% chance rain totals exceed 2
  inches, with the highest chances north of I-72/Danville; this
  would help alleviate ongoing drought conditions.

- There is a level 2 of 5 (marginal) risk for severe weather into
  tonight, with hail up to the size of quarters and localized
  wind gusts to 60 mph the primary risks. At least a low risk
  for severe weather will exist Thursday, and likely late Friday
  into Saturday as well.

- Gusty (25-40 mph) southwest winds are forecast today.
  Thursday will be even windier, having a 30-50% chance for
  gusts to exceed 45 mph. This could cause difficult driving
  conditions for high profile vehicles, and blow around
  lightweight objects such as unanchored holiday decorations.

- There is a 30-50% chance for freezing temperatures Sunday
  night north of roughly I-70. Action may be needed to cover
  newly-emerged, tender vegetation.

&&

.UPDATE...
Issued at 910 AM CDT Tue Mar 31 2026

Thunderstorms have been increasing in coverage over the last
couple of hours near and west of I-55, with a number of the
storms producing hail. Area Doppler radar wind profiles are
showing a 40-45 knot low level jet at 925 mb, with mesoanalysis
indicating steep mid level lapse rates around 8C/km aiding in
the hail production. Latest RAP guidance shows a subtle
shortwave moving across central and northwest Illinois as well.
High-res models have been struggling some with this activity,
though the HRRR hasn't been too bad the last few hours. Its main
focus remains with the morning activity lifting northeast, with
a period of mostly quiet weather until later this afternoon.

Latest SPC Day1 outlook expanded the slight risk to cover most
areas east of the Illinois River and north of I-70, with the
expected development this evening. HRRR has been focusing on
development west of St. Louis late afternoon, combined with
activity near the cold front itself near Peoria. The front is
progged to drop to near Springfield/Decatur by 8 pm, with the
severe weather threat north of there waning early in the
evening.

&&

.DISCUSSION...
Issued at 149 AM CDT Tue Mar 31 2026

***** WARM AND BREEZY TODAY, STORMS TONIGHT *****

At 130am, a quasistationary front extended from Nebraska through
Iowa and across southern Wisconsin. A shortwave trough was fostering
showers and thunderstorms near the I-80 corridor in eastern Iowa and
northwest Illinois. Meanwhile, central Illinois lies solidly in the
warm sector where south-southwesterly winds gusting 20-25 mph have
held temperatures in the mid 60s to low 70s. Even so, several CAMs
suggest a few showers and storms may fire across northeast Missouri
or southeast Iowa around dawn as an outflow boundary from ongoing
convection interacts with the LLJ. HREF neighborhood probs (using a
20km radius) advertise 50%+ chances for convective precipitation in
areas northwest of a roughly Beardstown to Bloomington line from 6-
10am, which is reflected in our PoPs. While this activity will be
propagating towards the east-northeast, it could send a remnant
outflow boundary southeastward across central Illinois during the
late morning or early afternoon, however it appears unlikely (20%
chance) that this will focus convective development given the strong
capping inversion in place. Instead, the early-mid afternoon is
likely (80% chance) to remain dry, with strong warm advection
(southwest winds gusting 25-40mph) bringing temperatures into the
upper 70s to mid 80s - almost a repeat of yesterday.

Storm chances will ramp up during the evening as a cold front sinks
southward into central Illinois, stalling between I-70 and I-72 by
sunrise Tuesday. Thankfully, most highres guidance has the storms
developing behind the cold front where a few hundred J/kg of
elevated instability will linger throughout the night. Given the
weak instability, we're not overly thrilled about the severe weather
risk, though admittedly the 30-45 kt 0-6km shear could support some
hail up to quarter size, and any storms that develop right along the
front could generate locally gusty winds; SPC's level 1 of 5
(marginal) seems reasonable.

***** COOLER WITH ADDITIONAL SHOWERS AND STORMS WEDNESDAY *****

Waves of showers and storms will likely (70% chance) be ongoing
Wednesday morning near and north of the boundary, with NBM/HREF
indicating rain totals generally between 0.5 and 1.5 inches near and
north of I-70 by noon Wednesday. One or more narrow corridors of
higher amounts exceeding 2.5 inches seems like a reasonable
expectation giving the training nature of storms where the front
slows down/stalls, and per HREF LPMM, though trying to pin down
precisely where would be a futile endeavor at this time. It wouldn't
be surprising to have some localized nuisance flooding of small
streams or urban areas if this water comes down in a short enough
time period, though the risk appears to be generally low given the
dry antecedent conditions; the overnight rain should instead be
beneficial for most, if not all, of the area.

The front is forecast to lift back northward sometime Wednesday
afternoon or evening, with isentropic upglide potentially (60-80%
chance) sparking renewed showers and storms across much of the area.
While forecast soundings suggest these will be elevated in nature,
rooted around 850mb, one shouldn't be surprised if we get some small
hail given modest (7-7.5 C/km) 700-500mb lapse rates and 35-45 kt
deep layer shear - with the most favorable dynamics across our
southwest counties during the evening. Meanwhile, it'll be a cool
day north of the front where afternoon temps will stay in the mid
40s to low 50s; south of the boundary, temperatures will run much
warmer with the REFS giving a 40-60% chance highs climb into the 80s
near HWY 50 in southeast Illinois.

***** WARM AND WINDY WITH MORE STORMS THURSDAY *****

The deterministic models generally agree that a sfc low will develop
beneath an increasingly negatively tilted shortwave trough lifting
from the Southern Plains into the Upper Midwest Thursday into
Thursday night. The GEFS and EPS generally indicate the sfc low will
track through central Iowa, placing our area in the warm sector on
Thursday. While dewpoints will climb solidly into the 60s, sfc
heating will be limited by cloud cover and any ongoing early-day
convection, and mid level lapse rates appear poor at only 6.5-7
degC/km - confining MUCAPES to around 500-1500 J/kg. Nonetheless,
the 30-45 kt of deep layer shear the GFS and ECMWF are advertising
suggests this set-up will bear watching for a few severe storms,
with inverted V soundings suggesting the primary risk will be from
gusty to locally damaging winds with any bowing multicell clusters.
A tight pressure gradient associated with that low will also promote
another day of strong southwest gradient winds, with the EPS mean
north of 40 mph. Forecast soundings from the NAM and GFS even
suggest mean (top of channel) PBL winds around 30-35 (40-45) kt, so
it's possible (30-50% chance) we'll need a Wind Advisory, with the
primary driver of uncertainty being cloud cover limiting mixing.

***** STRONGER SYSTEM ARRIVING THIS WEEKEND *****

On the heels of the Thursday system, a stronger upper level trough
will dig into the Northern Plains and Upper Midwest late Friday into
Saturday, with an attendant surface low dragging a cold front
through the ILX CWA sometime on Saturday. Instability will be
highest Friday evening into Friday night, especially across the
western CWA where cooling temps aloft will foster modest (7-7.5
degC/km) mid level lapse rates, though a forcing mechanism during
that time is unclear. The cold front will likely (60-70% chance)
generate a line of showers and thunderstorms sometime Saturday
morning into early afternoon, which could bring gusty to locally
severe winds as it sweeps across the area, particularly east of I-55
where surface based instability will begin to diurnally increase
ahead of it. The GFS and ECMWF suggest 30-35 kt 0-3km deep layer
shear from the west-southwest, which could theoretically favor a
QLCS tornado risk with any bowing segments which maximize the line-
normal component. Still, lots can change between now and then; stay
tuned for updates.

Behind the cold front, conditions will turn sharply cooler with
forecast highs in the 50s on Sunday. Lows could dip into the 30s as
early as Saturday night, but the higher chance for frost/freeze
headlines (now that much of central and southeast Illinois has
entered the growing season) will be Sunday night when NBM gives a 30-
50% chance for a freeze north of I-70.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 542 AM CDT Tue Mar 31 2026

Showers and thunderstorms along a frontal boundary draped from
northern Missouri into northern Illinois will shift southeast
with the front this morning, potentially clipping PIA and BMI
from 13-16z. Thereafter, a low (15-20%) chance of a stray storm
will exist through late afternoon, when coverage of storms is
forecast to increase as a LLJ interacts with the front.
Instability and hence lightning activity should wane after 06z,
but periods of rain will continue through the end of the TAF
period. Winds will blow from the southwest at 15-20 kt with
gusts to 30 kt beginning around mid morning, but then flip
around and come out of the northeast behind the cold front
tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&

KEY MESSAGES...Bumgardner
UPDATE...Geelhart
DISCUSSION...Bumgardner
AVIATION...Bumgardner
Hazardous weather outlook, Mar 31, 4:14 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
514 AM CDT Tue Mar 31 2026

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
514 AM CDT Tue Mar 31 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Southwest winds gusting between 30-40 mph could create difficult
driving conditions for high profile vehicles this afternoon.

Scattered storms become likely this afternoon and evening. Some of
these storms could be severe, posing a threat for large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe storms are possible on Thursday with the main threats being
damaging winds and a few tornadoes.

Periods of showers and storms will bring widespread heavy rain to
the area. There is a 50 to 80 percent chance of exceeding 2 inches
through the weekend, which may result in localized flooding and
rises along area waterways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

NMA

In the hours before

Special weather statement, Mar 31, 7:19 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
819 AM CDT Tue Mar 31 2026

ILZ028-311345-
Stark-
819 AM CDT Tue Mar 31 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STARK COUNTY
THROUGH 845 AM CDT...

At 819 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bradford, or 9 miles northeast of Wyoming, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Osceola and Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4114 8964 4110 8978 4123 8979 4124 8964
TIME...MOT...LOC 1319Z 258DEG 31KT 4116 8965

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Deubelbeiss

The radar

The Lincoln radar (KILX), 65 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Tazewell

When
March 31, 8:12 AM CST to 8:17 AM CST
Where
Tazewell County, 1.05 mi E of Harvard Hills
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.730, -89.450

Hail, Tazewell

When
March 31, 8:17 AM CST to 8:22 AM CST
Where
Tazewell County, 0.69 mi S of Harvard Hills
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.720, -89.470

Hail, Mason

When
March 31, 8:27 AM CST to 8:33 AM CST
Where
Mason County, 1.73 mi WNW of Easton
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.240, -89.860

Hail, Tazewell

When
March 31, 8:33 AM CST to 8:38 AM CST
Where
Tazewell County, 1.05 mi E of Pekin Jct
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
40.720, -89.350

Hail, Woodford

When
March 31, 8:40 AM CST to 8:45 AM CST
Where
Woodford County, 0.87 mi SE of Streator Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.740, -89.270

Hail, Woodford

When
March 31, 8:44 AM CST to 8:49 AM CST
Where
Woodford County, Eureka
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
40.720, -89.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323974, 1323975, 1323976, 1323977, 1323978, 1323979.